Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Feelin' Groovy
May 28, 2004

Dr. Bob, Thanks for advising me on med related fatique (infected 6/03; Dx 10/03; meds Combi/Sust 11/03; latest CD750/VL ND). Like most of my med symptoms, the fatigue has pretty much gone. My blood work was showing below normal Hct/Hgb. I tried an iron supplement and CBC is now normal. I am also exercising up near my pre-retroV levels and that also helps (running about 30mi/wk). Post med lazy guy weight (+15lbs) is going back down. All of this has me feelin' groovy - and this is good. I am going to try to stay on meds if they agree w/me - I like feeling less "infectious" and I think there is a health balancing act of HIV damage (no meds) vs med toxicity (w/meds). There is some great work on new entry inhibitors and this gives me hope (we could use some cowboy dilpomacy in the war on aids!). My next challenge is the serodiscordant relationship w/my wife. She has stood by me (reminding me of "in sickness and in health..."). I am such a creep for stepping out on her like a dog. I have not even brought up the subject of sex. We are closer now than ever - lotsa hugs and time together - and this has kept me (and us) going. I don't know what the future will bring, but from here it looks quite a bit brighter than a few months ago.

Thanks for providing a great role model. Your attitude is inspiring. =FG

Response from Dr. Frascino

Hey FG,

Thanks for the upbeat update! I'll just add a few quick comments. First, the "below normal Hct/Hgb" means you are anemic. Your HIV specialist should evaluate why. You can read about these potential causes of HIV-related anemia in the archives. They include medication toxicities (particularly AZT, a component of your Combivir), HIV itself (anemia of chronic disease), nutritional deficiencies (folate, B12, etc.), certain HIV-related infections (parvovirus B19, MAC, TB, etc.), etc. Once the cause has been identified, specific treatment can be recommended for instance, nutritional supplements if you have nutritional deficiencies or Procrit (a medication that stimulates the production of new red blood cells) for AZT-induced anemia and/or anemia of chronic disease.

As for serodiscordant relationships, check out the information in the archives, particularly in my Safe Sex Forum (magnetic couples). It's a topic I know well from my own experience. Steve (my sexy life partner and the expert on The Body's Tratamientos Forum) is HIV-negative. I can assure you my positive status has not limited or inhibited our sexual practices. Communication between partners is key. It's probably high time you began discussing sex again with your wife. Finally, before we can have "cowboy diplomacy in the war on AIDS," we need to get rid of the cowboy currently residing in the White House!

Stay well, FG!

Dr. Bob


Previous
had to ask you yourself!
Next
Low White blood cell count

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement